Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS Charleston, SC

July 16, 2018Long County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 16, 2018, 6:59 PM EDT for Long County, McIntosh County, Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 6:59 PM EDT (22:59 UTC)
Expired
Jul 16, 2018, 8:00 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Long County, GA, McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 116 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS52 KCHS 162259
SVRCHS
GAC183-191-170000-
/O.NEW.KCHS.SV.W.0042.180716T2259Z-180717T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
659 PM EDT MON JUL 16 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  McIntosh County in southeastern Georgia...
  Long County in southeastern Georgia...

* Until 800 PM EDT.

* At 659 PM EDT, a severe thunderstorm was located 8 miles west of
  Darien, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Darien, Tibet, Jones, Eulonia, Valona, South Newport, Cox and
  Meridian.

This warning includes I-95 in Georgia between mile markers 50 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3133 8144 3134 8149 3140 8158 3145 8162
      3147 8161 3150 8165 3153 8167 3173 8157
      3170 8150 3170 8147 3164 8143 3165 8135
      3158 8119 3130 8140
TIME...MOT...LOC 2259Z 213DEG 11KT 3140 8157 

HAIL...1.00IN
WIND...60MPH
 
$$

DPB
2 follow-up statements
603 
WWUS52 KCHS 162341
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
741 PM EDT MON JUL 16 2018

GAC183-162350-
/O.CAN.KCHS.SV.W.0042.000000T0000Z-180717T0000Z/
Long GA-
741 PM EDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR LONG COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3150 8161 3169 8149 3168 8147 3164 8143
      3165 8135 3158 8120 3137 8134 3136 8136
TIME...MOT...LOC 2340Z 213DEG 16KT 3159 8143 

$$

GAC191-170000-
/O.CON.KCHS.SV.W.0042.000000T0000Z-180717T0000Z/
McIntosh GA-
741 PM EDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR MCINTOSH COUNTY...

At 740 PM EDT, a severe thunderstorm was located 10 miles east of
Tibet, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Jones, Townsend, Crescent, Carnigan, Shellman Bluff, Eulonia, Pine
Harbor and Valona.

This warning includes I-95 in Georgia between mile markers 51 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3150 8161 3169 8149 3168 8147 3164 8143
      3165 8135 3158 8120 3137 8134 3136 8136
TIME...MOT...LOC 2340Z 213DEG 16KT 3159 8143 

HAIL...1.00IN
WIND...60MPH
 
$$

JMC
706 
WWUS52 KCHS 162353
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
753 PM EDT MON JUL 16 2018

GAC191-170002-
/O.EXP.KCHS.SV.W.0042.000000T0000Z-180717T0000Z/
McIntosh GA-
753 PM EDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY WILL EXPIRE AT
800 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
AND heavy rain are still possible with this thunderstorm.

LAT...LON 3150 8161 3169 8149 3168 8147 3164 8143
      3165 8135 3158 8120 3137 8134 3136 8136
TIME...MOT...LOC 2352Z 213DEG 11KT 3161 8141 

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:52 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 3:52 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
352 PM EDT Mon Jul 16 2018

.SYNOPSIS...
An inland surface trough will strengthen through tonight. A
cold front will move into the area mid week before stalling and
then moving north as a warm front Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered convection will continue into the early evening as a
result of weak upper shortwave energy, high PWATs, and a number
of convective outflow boundaries interacting. Coverage should
diminish later this evening as instability decreases, though the
2"+ PWATs and a continued weak trough pattern aloft favors at
least isolated showers and tstms overnight. Better chances for
convection may exist over the SC waters later tonight, including
coastal SC, coincident with a stronger vort max rotating
through.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An amplifying upper level trough over the East Coast on Tuesday will
only shift slowly off the coast Wednesday and Thursday. This flow
pattern will maintain very high moisture content air with
precipitable water values from 2.0 to 2.3 inches over the forecast
area at least into Wednesday. Then the models differ some on
maintaining the high precipitable water levels over the area with
the NAM maintaining it through Thursday, the GFS through Wednesday
and the ECMWF and the Canadian models only into Wednesday. Most
models now bring the cold front deeper into or perhaps even just
through the forecast area Wednesday into Thursday before stalling it
out.

With the front a bit further south and the possibility of at least
somewhat drier air moving in the north and west possibly Wednesday
and a bit more likely by Thursday, lowered rain chances a bit in the
west Wednesday and a little more substantially Thursday in the north
and west. With the high precipitable water levels and relative slow
storm motions, feel that there is a decent threat for some heavy
rain on Tuesday. By Wednesday and certainly by Thursday, the threat
for heavy rain would be most likely across southeast Georgia and
coastal southeast South Carolina. Due to cloud cover and relative
quick development of scattered to numerous showers and thunderstorms
each day, think the threat for strong thunderstorms would be quite
low. Highs through the period will be near 90 inland and mid to
upper 80s at the coast. Lows will mainly be in the mid to upper
70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A stationary front will hover over the region Thursday night.
The stationary front will transition into a warm front and then move
northward on Friday. A trough is expected to develop inland over the
weekend while another cold front slowly approaches. The end result
will be a rainy weather pattern.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Convective development thus far has been very sporadic and
hasn't lined up well with where the high-resolution models were
initially predicting. Given the recent trends toward convection
developing farther inland, our confidence in either terminal
experiencing a prolonged period of thunderstorms and/or flight
restrictions is low, so we are not currently carrying TEMPO
groups, just VCTS at KSAV and VCSH at KCHS through early eve.
Can't rule out a shower overnight but the best coverage will be
offshore.

Extended Aviation Outlook: A front will bring unsettled weather in
the form of showers and thunderstorms and periodic restrictions
through the weekend, mainly during the afternoon and evening
hours.

&&

.MARINE...
The low-level gradient will strengthen tonight as a shortwave
moves through aloft and high pressure strengthens over the
western Atlantic. Southerly flow will increase to just shy of 15
kt over the waters by late evening.

A tightening pressure gradient between an approaching cold
front to the west and strong Atlantic high pressure should
increase winds Tuesday afternoon and Tuesday night to near 15
knots with some gusts in excess of 20 knots. This will result in
seas building to generally 2 to 4 feet that will persist well
into Wednesday. At the present time, feel winds during this
period will remain below small craft advisory levels. Otherwise,
expect winds to remain below 15 knots with seas mainly from 1
to 3 feet through the period. The front will become stationary
across our area Wednesday and Thursday and then transition into
a warm front and move northward on Friday.

&&

.TIDES/COASTAL FLOODING...
Astronomical influences and onshore winds will produce elevated
tides again tonight. Minor coastal flooding is possible again,
mainly along the South Carolina coast and downtown Charleston
in particular.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...MTE
LONG TERM...
AVIATION...JRL/MTE
MARINE...JRL/MTE
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 16, 4:17 AM EDT, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
417 AM EDT Mon Jul 16 2018

SCZ048>050-170830-
Beaufort-Coastal Colleton-Charleston-
417 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Coastal Flooding: Waning astronomical influences and light onshore
winds could produce minor coastal flooding with tonight's high tide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-051-052-170830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Coastal Jasper-Tidal Berkeley-
417 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 16, 4:01 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
401 PM EDT MON JUL 16 2018

GAZ119-SCZ047-048-051-162030-
Coastal Chatham-Inland Jasper-Coastal Jasper-Beaufort-
401 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 400 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bellinger Hill Area, moving northeast at 10
mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Hardeeville, Sun
City and Pritchardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3214 8112 3215 8111 3217 8113 3217 8111
      3219 8112 3219 8111 3222 8113 3235 8099
      3215 8080 3210 8100 3210 8101 3208 8106
TIME...MOT...LOC 2000Z 232DEG 8KT 3215 8104

DPB
Local storm report, Jul 16, 5:12 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 NNW SAVANNAH          32.06N  81.09W
07/16/2018  E0.00 INCH       CHATHAM            GA   BROADCAST MEDIA

            ANDERSON STREET CLOSED BETWEEN ATLANTIC AVE AND GROVE
            STREET DUE TO WATER ON THE ROADWAY.

&&

EVENT NUMBER CHS1800558

JMC

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.